Shaking from Tumescent Fluid During Liposuction?

I recently had Smart Lipo and during the administration of the tumescent fluid, I began to shake. I was told it was due to the epinephrine but oddly enough, not one person had mentioned this side effect to me even though they all knew I have a history of panic disorder. I was told EVERYONE gets the shakes. I have read many reviews and only one person makes mention of this side effect. Of all the online videos I've seen of Drs performing Smart Lipo, not one patient appears to be in any distress.

Is it normal for one to have these shakes that last for 5-10 minutes? Would taking Klonopin have helped me? The 7.5 mgs of Valium didn't help me. I have another procedure next month and I do not want to have convulsions again! What can I or my Dr. do to help make this a better experience?

Doctor Answers (11)

Shaking Caused By Epinephrine With Liposuction

+1

                  Shaking during and after tumescent liposuction, although unusual can occur for a variety of reasons.  The most common causes are intravascular absorption of epinephrine and lowered core body temperatures.

                  In the vast majority of cases the effect of epinephrine is relatively short.  Shaking caused by epinephrine tends to resolve quickly.

                  When shaking during and after tumescent liposuction is prolonged, the most likely cause is lowered core body temperature.  Lowered body temperature can occur for a variety of reasons and every effort should be made to avoid this problem.

                  During tumescent liposuction large areas of the body’s surface area are obligatorily exposed to open air.  In addition, patients are given significant amounts of tumescent fluid in the area being treated.  Both of these factors can adversely impact core body temperature.

                  For these reasons, it’s important to keep the operating room warm and whenever possible utilize a warming blanket.  In addition it’s important to use warm tumescent fluid.  When these steps are taken uncontrolled shaking is usually not an issue.


Omaha Plastic Surgeon
5.0 out of 5 stars 74 reviews

Shaking with liposuction

+1

The shaking you experienced was not a "convulsion", as you listed, but rather a normal physiological reaction of you body trying to keep warm.  The injected fluid makes your body cooler, and the epinephrine in the solution vasoconstricts your skin cappillaries so blood flow is reduced.  This combination can lead to shaking "chills", especially if you are somewhat nervous during the procedure.  Though it is really nothing to worry about (assuming you are properly monitored), tell your surgeon that is was alarming to you and he/she will give you something to sedate you more at your next procedure.

Peter Marzek, MD
Leesburg Plastic Surgeon

Tumescent Lipo

+1

First, these are not convulsions; they are likely a side effect from the epinephrine.  We like to use 20mg of Valium, 50mg of Hydroxyzine, and this seems to keep people very comfortable.  Try to take the meds 30 minutes prior to the procedure so it will have time to work. 

Vivek Bansal, MD
Danville Plastic Surgeon
5.0 out of 5 stars 9 reviews

You might also like...

Normal reaction to epinepherine in liposuction fluid

+1

You had a normal reaction to the epinephrine - just as if your own body had produced a larger amount of it in a stressful situation. Next time, keeing your body warm may help, as may using a lower dose of the epinephrine (if possible and OK with your surgeon).

Karol A. Gutowski, MD, FACS
Ohio Plastic Surgeon
5.0 out of 5 stars 17 reviews

A warm blanket can cure the shakes

+1

On the rare occasion that someone "shakes" we have always found that a warm blanket helps offset the cold from the room and the fluids. There is a variance of opinion as to whether the fluid should be warmed, as some surgeons feel that cool helps reduce swelling and bruising.

Christopher J. Peers, MD
South Bend Facial Plastic Surgeon
4.5 out of 5 stars 7 reviews

The shakes during liposuction

+1

This a quite frequent occurence. The reasons are: cooling from the tumescence solution and the epinephrin in the solution. Keeping a patient warm during the procedure helps. 

Robert Kasten, MD
Mainz Dermatologic Surgeon

Shaking during liposuction with tumescent anesthesia

+1

Epinephrine can definitely make someone shake, but not everyone has this side-effect. It is important to note that this is NOT an allergy to epinephrine, but a normal side-effect.

You mention that you are having this procedure done again in a few months, so you're worried about the shaking happening again.  If you seeing a board-certified plastic surgeon (not a "cosmetic surgeon"), you would have the option of going to the OR and having your procedure done under general anesthesia, where shaking and nervousness wouldn't be an issue.  You could also likely have treated all your areas at one time, instead of having two operative sessions in the office. 

If you are having the next procedure in the office anyway, you might consider requesting additional valium, as 7.5 mg may not have been enough for you.  Klonopin wouldn't help.

Carmen Kavali, MD
Atlanta Plastic Surgeon
4.5 out of 5 stars 17 reviews

Shaking during tumescent Liposuction from fluid being cold

+1

If room temperature fluid is used, it can cool the body down to a point that you will shake.  This can be rectified by heating the fluid or turning the temperature of the room higher.  It might also be related to the epinephrine in the solution.  In any case, it is usually self limitted and should not be a problem as long as the proper dosing of lidocaine is adhered to.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.5 out of 5 stars 7 reviews

Recovery process after liposuction

+1

Liposuction is a popular and very effective procedure to recontour the body. When we performed the procedure, we typically add water mixed with medication into the tissue before we begin the liposuction. This fluid allows us to remove fat safely and more effectively. After the surgery, patients can expect to have some drainage from the liposuction incisions of this fluid. When a patient is receiving like a suction, we carefully monitor their vital signs and close of the fluid that they have received to make sure that their electrolytes are balanced. It is possible to have some shaking if you have a significant imbalance of your electrolytes. The most important thing is to contact your surgeon as soon as possible and let them know your concerns. They will assess you and may order labs to make sure that everything is in balance.
 

Pat Pazmino, MD
Miami Plastic Surgeon
4.5 out of 5 stars 64 reviews

Numbing medicine can or should be warmed

+1

Shaking usually occurs because the person is cold. The main reason I have seen for shaking during liposuction is that not enough care has been given to patient comfort and warmth. It would be easy to have a room and numbing fluid that are relatively cool. Also take into consideration the fact that patients are partially unclothed during the procedure. The abdomen, waist, or legs may be open to the air and wet from excess numbing fluid.

The way we handle this is to try to address each of these issues. The bed and numbing fluid are warmed. The patient is covered with surgical blankets and we regularly ask if they are warm enough. With the tumescent technique, the person is awake, so we can pay close attention to all issues of safety and comfort.

T. Wayne Day, MD
Nashville Dermatologic Surgeon
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.